MAUDE Adverse Event Report: EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600LDS26A
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528); Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/29/2024
Type of Reportable Event Malfunction
Event or Problem Description
As reported by a field clinical specialist (fcs), it was a case of a 26 mm sapien 3 valve in the pulmonic position in a 25 mm edwards surgical valve via transfemoral approach.The 25 mm ew surgical valve was successfully pre-dilated with 24 mm non-ew balloon.During valve deployment, the commander delivery system balloon ruptured circumferentially and got stuck on the non-ew sheath.The balloon was pulled as far as possible into the sheath but weren't able to pull the delivery system completely into the sheath.The team was able to remove the system as a unit from the vessel without issue.The 26 mm sapien 3 valve was post-dilated.The patient was in stable condition when they left the lab.
 
Additional Manufacturer Narrative
The investigation is ongoing.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information.The following sections of this report have been updated: corrected h.3 device evaluated by manufacturer, h.6 device code and investigation conclusions and investigation findings.Added new information to d.9 returned to manufacturer and h.6 type of investigation.The device was returned to edwards lifesciences for evaluation and the following was observed.Radial balloon burst from the distal shoulder of the inflation balloon and working length, with balloon material fully separated, but no missing balloon material.Imagery was not provided for review.A review of the risk management documentation was performed, and no evidence of product non-conformances or labeling/ifu inadequacies were identified in the evaluation.The complaints were confirmed by evaluation of the returned device.However, a manufacturing non-conformance was unable to be determined.Additionally, a review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint.A review of the ifu and training manuals revealed no deficiencies.As reported, ''during valve deployment, the commander delivery system balloon ruptured circumferentially and got stuck on the non-ew sheath.The balloon was pulled as far as possible into the sheath but weren't able to pull the delivery system completely into the sheath.'' the balloon burst could be potentially from multiple factors (i.E.Calcified annulus/leaflets, additional inflation volume, and previous implanted valve).While the balloons are sufficiently designed and tested for rated burst pressures well above their inflation pressure, interaction with rigid calcium nodules or the pre-existing valve can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.In this case, the thv was implanted inside a pre-existing surgical valve.It is possible that interaction between the surgical valve and the balloon caused the reported balloon burst.However, due to limited information a definitive root cause was unable to be determined at this time.Evaluation of the returned device revealed that a portion of the inflation balloon was separated from the delivery system.As the balloon was burst, the altered balloon profile could have made it more susceptible to catch on the distal end of the sheath tip, which would have then led to the experienced retrieval difficulty.As a result, additional pull force/excessive device manipulation could have been applied to overcome the withdrawal difficulty which then led to the reported separation of balloon material.As such, available information suggests that procedural factors (withdrawal of burst balloon/altered balloon profile, excessive manipulation) contributed to the withdrawal difficulty and separation.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No ifu/labeling/training manual inadequacies were identified.Therefore, no corrective or preventative action nor product risk assessment is required at this time.

Brand Name
COMMANDER DELIVERY SYSTEM
Common Device Name
PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key19125299
Report Number2015691-2024-02908
Device Sequence Number15363967
Product Code NPV
UDI-Device Identifier00690103193954
UDI-Public(01)00690103193954(17)241031(10)64745012
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2024
Device Model Number9600LDS26A
Device Lot Number64745012
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/29/2024
Supplement Date Received by Manufacturer07/05/2024
Initial Report FDA Received Date04/17/2024
Supplement Report FDA Received Date07/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale